Kansas, 2009Flash Flooding and Flooding in Kansas, September 21, 2009
September 21, 2009 · NWS TOP · 6 events in 3 counties and zones
A strong low level jet helped to trigger scattered showers and thunderstorms during the overnight hours of September 21st. Reports of 3 to 4 inches of rain were received along with reports of flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low level jet helped to trigger scattered showers and thunderstorms during the overnight hours of September 21st. Reports of 3 to 4 inches of rain were received along with reports of flooding. The storms gradually moved southeast across the area producing flooding across parts of Northeast and Eastern Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 21, 6:04 AM CST, 58 minutes earlier.
Area forecast discussion, Sep 21, 6:04 AM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
704 AM CDT MON SEP 21 2009
.UPDATE...
UPDATED FOR THE 12 UTC AVIATION.
&&
.DISCUSSION...
SEE THE PREVIOUS DISCUSSION BELOW.
&&
.AVIATION...
A BROAD AREA OF RAIN AND THUNDERSTORMS WILL MOVE ACROSS THE TAF
SITES THIS MORNING. THE RAIN AND THUNDERSTORMS SHOULD MOVE EAST OF
KMHK THIS AFTERNOON AND EAST OF KTOP AND KFOE LATER THIS AFTERNOON.
MVFR CEILINGS AND VISBYS DOWN TO 1 MILE ARE POSSIBLE IN AREAS WITH
HEAVIER RAINFALL. A COLD FRONT WILL MOVE SOUTHEAST OF THE TAF SITES
THIS AFTERNOON AND EVENING SHIFTING WINDS TO THE NORTHWEST. DRIER
AIR BEHIND THE FRONT WILL CLEAR OUT ANY STRATUS THOUGH WE MAY KEEP
MID AND BKN HIGH CLOUDS THROUGH THE NIGHT. NORTHWEST WINDS SHOULD
BE STRONG ENOUGH TO PREVENT ANY FOG FORMATION IF SKIES CLEAR LATE TONIGHT.
&&
.PREV DISCUSSION... /ISSUED 358 AM CDT MON SEP 21 2009/
DISCUSSION...
WATER VAPOR AND PROFILERS SHOWING ONE INITIAL SHORTWAVE MOVING EAST
ACROSS SOUTHERN KS WITH THE MAIN UPPER TROUGH AND SHORTWAVE NOW
DIGGING SOUTH/SOUTHEAST THROUGH THE NORTHERN HIGH PLAINS INTO THE
NORTHERN GREAT BASIN. COMBINATION OF INITIAL SHORTWAVE...OUTFLOW
BOUNDARY FROM EARLIER CONVECTION TO THE WEST/APPROACHING FRONT TO
THE WEST AND STRENGTHENING LLVL JET AXIS HAS ALL AIDED SCT-BKN
THUNDERSTORMS FROM OK THROUGH CENTRAL KS INTO NE. AS LARGE SCALE
ASCENT AHEAD OF THE STRONGER UPSTREAM TROUGH INCREASES THIS MORNING
OVER THE WESTERN CWA...EXPECT HIGH POPS AND CATEGORICAL WORDING TO
BE APPROPRIATE FOR THE WESTERN HALF OF THE CWA THIS MORNING...THEN
CATEGORICAL OVER THE EASTERN CWA THIS AFTERNOON AS COLD FRONT PUSHES
EASTWARD WITH WIDESPREAD SHOWERS AND THUNDERSTORMS WORKING EASTWARD
ACROSS THE AREA. SOME QUESTIONS REMAIN ON HOW MUCH DESTABILIZATION
CAN OCCUR AHEAD OF THE FRONT AND MAIN FORCING IN THE EASTERN
CWA...BUT INCREASING BULK SHEAR OF 25-30 KTS AND STEEPENING LAPSE
RATES PRODUCING CAPE OF 1000-1500 J/KG SHOULD SUPPORT STORM
ORGANIZATION TO PRODUCE SOME THREAT OF LARGE HAIL AND STRONG GUSTY
WINDS. RAINFALL AMOUNTS THROUGH TODAY GENERALLY EXPECTED TO AVERAGE
AROUND HALF INCH WEST TO OVER AN INCH IN THE EAST. HOWEVER...SOME
POTENTIAL FOR A BRIEF PERIOD OF TRAINING ALONG LINE OF CONVECTION
WITH PWS APPROACHING 2 INCHES ALONG AND SOUTH OF THE TURNPIKE
LATER THIS AFTERNOON. THIS COULD SET THE STAGE FOR SOME ISOLATED
AMOUNTS NEAR OR IN EXCESS OF 2 INCHES SOUTHEAST OF THE TURNPIKE.
ANOTHER QUARTER TO LOCALLY HALF INCH OF RAIN IS POSSIBLE EARLY THIS
EVENING IN THE FAR SOUTHEAST CWA BEFORE RAPIDLY TAPERING OFF
OVERNIGHT. HIGHS TODAY SHOULD BE LATER TODAY FOLLOWING MAIN
CONVECTION THIS MORNING IN THE NORTH CENTRAL AND MIDDAY/EARLY
AFTERNOON OVER THE FAR EAST BEFORE MIN PRECIP AREA ARRIVES.
THEREFORE DID NOT CARRY ANY NON DIURNAL TEMP TRENDS TODAY. BUT WITH
THE CLOUDS AND PRECIP IT WILL BE BELOW NORMAL MOST AREAS WITH HIGHS
FROM THE UPPER 60S FAR NORTH CENTRAL TO THE UPPER 70S AROUND
GARNETT.
THE MODELS ARE SIMILAR IN DIGGING TROUGH AND CUTTING OFF THE LOW IN
WESTERN KS...BUT DIVERGE BEYOND MID WEEK WITH GFS RETROGRESSING IT
WESTWARD INTO THE CENTRAL ROCKIES THEN LIFTING IT NORTHEAST BY THE
WEEKEND...WHILE THE EC KEEPS IT IN CLOSER PROXIMITY TO THE CWA
THROUGH THE WEEK THEN LIFTS IT NORTHEAST IN THE WEEKEND. YET ALL
HAVE A DRY SLOT MOVING INTO THE CWA THROUGH THE LATE TUESDAY INTO
WEDNESDAY TIMEFRAME...SO HAVE REMOVED LOW POPS AT THIS TIME. IF
MODELS KEEP DRY SLOT INTO EASTERN KS LONGER WITH NEXT MODEL
RUNS...NEXT SHIFT MAY NEED TO CONSIDER REMOVING LOW POPS WEDNESDAY
NIGHT INTO THURSDAY AS WELL. BUT WITH THE INCONSISTENCY AND
UNCERTAINTY OF THE DRY SLOT LOCATION STILL REMAINING...HAVE DECIDED
NOT TO ADJUST POPS BEYOND WEDNESDAY. EITHER WAY GENERALLY BELOW
NORMAL TEMPS THROUGH THE PERIOD STILL LOOKS ON TRACK.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
&&
GARGAN
Hazardous weather outlook, Sep 21, 4:01 AM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
501 AM CDT MON SEP 21 2009
KSZ008>012-020>024-026-034>040-054>056-058-059-221015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
501 AM CDT MON SEP 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE OUTLOOK AREA
TODAY PRODUCING NUMEROUS THUNDERSTORMS. THUNDERSTORMS THIS
MORNING WILL BE MORE CONCENTRATED TO THE WEST OF AN
EMPORIA...TOPEKA TO HIAWATHA LINE MAY PRODUCE HAIL TO THE SIZE OF
NICKELS ALONG WITH GUSTY WINDS AND LOCALLY VERY HEAVY RAINFALL.
THE MAIN AREA FOR THUNDERSTORMS FROM MIDDAY THROUGH THE AFTERNOON
WILL THEN SHIFT TO AREAS GENERALLY ALONG AND SOUTH OF THE KANSAS
TURNPIKE. SEVERE WEATHER IS POSSIBLE DURING THE AFTERNOON HOURS
ACROSS THIS AREA...WITH HAIL TO THE SIZE OF QUARTERS AND STRONG
GUSTY WINDS THE PRIMARY THREATS. LOCALLY VERY HEAVY RAINFALL IS
ALSO POSSIBLE. THE COVERAGE AND INTENSITY OF THUNDERSTORMS IN THIS
AREA SHOULD STEADILY DECREASE INTO THE EVENING HOURS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED TODAY AND ARE ENCOURAGED TO REPORT
RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN
TOPEKA.
In the hours before
Special weather statement, Sep 21, 2:33 AM CST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
333 AM CDT MON SEP 21 2009
KSZ020-210900-
CLOUD-
333 AM CDT MON SEP 21 2009
...SIGNIFICANT WEATHER ALERT FOR CLOUD COUNTY...
THROUGH 400 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 15
MPH ACROSS PORTIONS OF EAST CENTRAL AND NORTHEAST CLOUD COUNTY.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE AURORA AND CLYDE.
Special weather statement, Sep 21, 3:10 AM CST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
410 AM CDT MON SEP 21 2009
KSZ035-210930-
DICKINSON-
410 AM CDT MON SEP 21 2009
...SIGNIFICANT WEATHER ALERT FOR DICKINSON COUNTY...
THROUGH 430 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25
MPH ACROSS PORTIONS OF WESTERN DICKINSON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
TALMAGE. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 266 AND
279 COULD ALSO BE AFFECTED.
Special weather statement, Sep 21, 3:33 AM CST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
433 AM CDT MON SEP 21 2009
KSZ021-034-035-211000-
CLAY-DICKINSON-OTTAWA-
433 AM CDT MON SEP 21 2009
...SIGNIFICANT WEATHER ALERT FOR CLAY...OTTAWA AND DICKINSON
COUNTIES...
THROUGH 500 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTH
AT 20 MPH ACROSS PORTIONS OF SOUTHWEST CLAY...EASTERN OTTAWA AND AND
WESTERN DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY SIZE
HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
SOLOMON...MANCHESTER...LONGFORD AND OAK HILL. MOTORISTS ALONG
INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 274 COULD ALSO BE
AFFECTED.
Special weather statement, Sep 21, 4:18 AM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
518 AM CDT MON SEP 21 2009
KSZ035-211045-
DICKINSON-
518 AM CDT MON SEP 21 2009
...SIGNIFICANT WEATHER ALERT FOR DICKINSON COUNTY...
THROUGH 545 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25
MPH ACROSS PORTIONS OF EAST CENTRAL DICKINSON COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE ENTERPRISE...MOONLIGHT AND CHAPMAN. MOTORISTS ALONG
INTERSTATE 70 BETWEEN MILE MARKERS 278 AND 288 COULD ALSO BE
AFFECTED.
Special weather statement, Sep 21, 5:40 AM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
640 AM CDT MON SEP 21 2009
KSZ037-211215-
MORRIS-
640 AM CDT MON SEP 21 2009
...SIGNIFICANT WEATHER ALERT FOR MORRIS COUNTY...
THROUGH 715 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 20
MPH ACROSS PORTIONS OF MORRIS COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE WILSEY...LATIMER...WHITE CITY...PARKERVILLE AND
DWIGHT.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Sep 21, 6:56 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
756 AM CDT MON SEP 21 2009
KSZ058-059-211330-
ANDERSON-COFFEY-
756 AM CDT MON SEP 21 2009
...SIGNIFICANT WEATHER ALERT FOR COFFEY AND ANDERSON COUNTIES...
THROUGH 830 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 25 MPH
ACROSS PORTIONS OF EASTERN COFFEY AND NORTHWEST ANDERSON COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE WAVERLY.
Flood, Dickinson
- When
- September 21, 7:02 AM CST to 9:02 AM CST
- Where
- Dickinson County, 2.12 mi NW of Sand Spg to 1.77 mi WNW of Sand Spg
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.920, -97.310
Thunderstorms producing heavy rains caused 2 to 3 inches of water to pond on highway 40 at the intersection of Daisy Road.
Flood, Dickinson
- When
- September 21, 7:15 AM CST to 9:15 AM CST
- Where
- Dickinson County, 0.69 mi S of Manchester to 3.26 mi SSW of Manchester
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.090, -97.320
Thunderstorms producing heavy rains produced water over the road at 3400 Avenue at Manchester and 3200 Avenue and Camp have water over the road. No roads reported closed.
Flood, Clay
- When
- September 21, 7:28 AM CST to 9:30 AM CST
- Where
- Clay County, 3.82 mi ESE of Oak Hill to 1.3 mi SE of Oak Hill
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.220, -97.270
Thunderstorms producing heavy rains produced flooding at the intersection of Cherokee road and 8th street. This intersection had 6 to 12 inches of water ponded in spots.
Flash Flood, Franklin
- When
- September 21, 10:32 AM CST to 12:37 PM CST
- Where
- Franklin County, 1.38 mi S of Williamsburg to 0.75 mi ESE of Williamsburg
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 38.460, -95.470
Slow moving thunderstorms dumped 3 to 4 inches of rain across the area. Old highway 50 and N Dane Road were flooded and closed with 6 inches of flowing water reported in the town of Williamsburg due to the heavy rains.
Flash Flood, Franklin
- When
- September 21, 10:37 AM CST to 12:37 PM CST
- Where
- Franklin County, Ottawa to 1.05 mi WSW of Ottawa
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.620, -95.270
Thunderstorms producing heavy rains caused flash flooding in the city of Ottawa. Eisenhower road in Ottawa had one foot of water flowing over the road. 15th street in Ottawa also had one foot of flowing water across the road.
Flash Flood, Franklin
- When
- September 21, 10:45 AM CST to 12:45 PM CST
- Where
- Franklin County, Ottawa to 0.59 mi SW of Ottawa
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.620, -95.270
Two Cars were reported to be stalled in high water due a heavy rains from thunderstorms. The high water and stalled cars were at the intersection of 15th and Poplar streets in Ottawa.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, September 21, 2009$944,000 · 2 in hail · 34 events
- Flash Flooding and Hail in Oklahoma, September 21, 20091 injured · $186,000 · 1.75 in hail · 47 events
- Flash Flooding in Tennessee, September 21 to 26, 2009$1.3 million · 3 events
- Flash Flooding and Damaging Winds in Arkansas, September 21 to 22, 2009$262,000 · 60 kt wind · 11 events
- Flash Flooding and Hail in Mississippi, September 21, 2009$219,000 · 1 in hail · 6 events
- Flooding in North Carolina, September 21 to 22, 2009$110,000 · 4 events
- Flash Flooding and Hail in Arkansas, September 21, 2009$65,000 · 1.75 in hail · 13 events
- Damaging Wind and Lightning Strike in Texas, September 21, 2009$77,000 · 52 kt wind · 2 events
- Flash Flood and Flood in Alabama, September 21, 2009$60,000 · 2 events
- Flash Flood and Hail in Oklahoma, September 21, 2009$20,000 · 1.75 in hail · 12 events
- Flash Flooding and Hail in Missouri, September 21, 2009$2,000 · 1 in hail · 20 events
- Flash Flood in Kentucky, September 21, 2009$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198048, 198049, 198050, 198042, 198044, 198046.